Browse

You are looking at 1 - 2 of 2 items

Open access

M A W Hermans, B M L Stelten, H R Haak, W W de Herder and M W Dercksen

Summary

This paper reports on two patients with a long-standing diagnosis of an ENETS stage IV neuroendocrine tumour (NET) of the small intestine who developed neurological symptoms. The first patient only had bulbar symptoms and tested positive for acetylcholine receptor antibodies. The second patient had more classical symptoms of fatigable diplopia and muscle weakness of the legs, but no detectable antibodies. The diagnosis of paraneoplastical myasthenia gravis (MG) was postulated. Both patients were treated with pyridostigmine for MG and octreotide for the NETs. Interestingly, treatment of the NETs resulted in improvement of myasthenic symptoms. Paraneoplastic MG has been described to occur with certain malignancies, mainly thymoma. Herein, we prove that the association with gastrointestinal NETs, however, rare, is also one to be considered by clinicians dealing with either of these diseases. The pathogenesis has yet to be elucidated.

Learning points

  • NETs are rare malignancies with a wide variety of symptoms.

  • Paraneoplastic MG can occur with various types of malignancies.

  • Herein, we provide evidence of paraneoplastic MG in association with a grade IV NET of the small intestine.

  • Treatment of the NETs resulted in remission of myasthenic symptoms in one patient.

Open access

S Solomou, R Khan, D Propper, D Berney and M Druce

Summary

A 33-year-old male was diagnosed with a metastatic neuroendocrine carcinoma of uncertain primary. He defaulted from follow-up without therapy and some months later developed episodic severe hypoglycaemia, which was found to be associated with inappropriately elevated insulin and C-peptide levels. It was considered likely that the neuroendocrine tumour was the source of the insulin secretion. Diazoxide and somatostatin analogue were used to control hypoglycaemia. Much later in the course of the disease, he developed metabolic derangement, increased skin pigmentation and psychological disturbance, without frankly Cushingoid physical findings. Investigations revealed highly elevated cortisol levels (the levels having previously been normal) with markedly raised ACTH levels, consistent with the co-secretion of ACTH and insulin by the tumour. Treatment with metyrapone improved his psychological state and electrolyte imbalance. Unfortunately, despite several cycles of first-, second- and third-line chemotherapy from the start of the first hormonal presentation onwards, imaging revealed widespread progressive metastatic disease and the patient eventually passed away. This case highlights the importance of keeping in mind the biochemical heterogeneity of endocrine tumours during their treatment.

Learning points

  • The clinical presentation of insulin-secreting tumours includes symptoms of neuroglycopaenia and sympathetic overstimulation.

  • Tumour-associated hypoglycaemia can be due to pancreatic insulinomas, and although ectopic hormone production occurs in a number of tumours, ectopic secretion of insulin is rare.

  • A possible switch in the type of hormone produced can occur during the growth and progression of neuroendocrine tumours and, when treating neuroendocrine tumours, it is important to keep in mind their biochemical heterogeneity.